Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 29, NWS Dodge City, KS

May 5, 2019Ford County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 5, 2019, 6:10 PM CDT for Ford County, Gray County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2019, 6:10 PM CDT (23:10 UTC)
Expired
May 5, 2019, 6:47 PM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Ford County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 28 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS53 KDDC 052310
SVRDDC
KSC057-069-060000-
/O.NEW.KDDC.SV.W.0029.190505T2310Z-190506T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
610 PM CDT Sun May 5 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Ford County in southwestern Kansas...
  Southeastern Gray County in southwestern Kansas...

* Until 700 PM CDT.

* At 609 PM CDT, a severe thunderstorm was located near The Haggard
  Elev, moving southeast at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Dodge City, Montezuma, Ensign, Bloom, The Haggard Elev and Howell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 10048 3786 10008 3747 9980 3748 10041
TIME...MOT...LOC 2309Z 311DEG 15KT 3770 10033 

HAIL...1.75IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
359 
WWUS53 KDDC 052328
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
628 PM CDT Sun May 5 2019

KSC057-069-060000-
/O.CON.KDDC.SV.W.0029.000000T0000Z-190506T0000Z/
Ford KS-Gray KS-
628 PM CDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN FORD AND SOUTHEASTERN GRAY COUNTIES...

At 628 PM CDT, a severe thunderstorm was located very near The
Haggard Elev, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dodge City, Ensign, Bloom, The Haggard Elev and Howell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3766 10041 3786 10008 3747 9980 3748 10032
TIME...MOT...LOC 2328Z 333DEG 14KT 3763 10030 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID
848 
WWUS53 KDDC 052347
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
647 PM CDT Sun May 5 2019

KSC057-069-052356-
/O.CAN.KDDC.SV.W.0029.000000T0000Z-190506T0000Z/
Ford KS-Gray KS-
647 PM CDT Sun May 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FORD AND SOUTHEASTERN
GRAY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3766 10041 3786 10008 3747 9980 3748 10032
TIME...MOT...LOC 2346Z 311DEG 15KT 3758 10022 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:00 PM CDT, 10 minutes earlier.

Area forecast discussion, May 5, 6:00 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Sun May 5 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Monday)
Issued at 103 PM CDT Sun May 5 2019

The focus for thunderstorm chances shift slighty east across
southwest Kansas and into portions of central Kansas this evening
ahead of a slowly deepening surface low in extreme southwest Kansas.
A prevailing southerly flow will further enhance moisture advection
into central Kansas as a sharpening dryline attendant to the surface
low remains situated across southwest Kansas. Steepening low/mid
level lapse rates ahead of the dryline and more than sufficient
instability will set the stage for thunderstorm development later
this afternoon as a series of H5 vort maxima eject out of the
Colorado Rockies into the high plains. SBCAPE values upward of 2500
to 3000 J/kg, favorable 0-3km shear at 30kt, and a modest +60kt
westerly flow aloft will increase severe potential with large hail
and damaging winds the main threat. An isolated tornado cannot be
ruled out.

As for temperatures, look for lows back down into the 50s(F) tonight.
For Monday, highs will be dependent on how far south a cold front
pushes southward into western/central Kansas before stalling out.
Highs are expected to be in the mid/upper 60s(F) to possibly near 70F
behind the boundary in central Kansas Monday afternoon with the
lower/mid 80s(F) more likely closer to the Oklahoma border.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM CDT Sun May 5 2019

Regardless of weak ridging aloft moving out of the Southern Rockies
into the Western High Plains Monday, thunderstorms will be possible
Monday evening in vicinity of a cold front projected to push
southward through much of western and central Kansas late in the
day. Although upper level westerlies will be relativly weak,
abundant moisture/instability and sufficient forcing associated with
the frontal boundary should be enough to trigger thunderstorm
development across portions of southwest and central Kansas toward
the evening hours. Thunderstorm chances continue each day through at
least Wednesday due to little movment of the aforementioned frontal
boundary while an upper level trough pushes ashore into the Desert
Southwest Tuesday, setting up an increasingly difluent southwest
flow aloft across the Western High Plains.

Near to a little below normal temperatures are likely dependent on
the orientation of a near stationary frontal boundary draped across
the area Tuesday. Should see highs generally up into the 60s(F)
and the lower/mid 70s(F). Cooler air begins to spread into western
Kansas behind a strong cold frontal passage late Wednesday. Could
see a wide range of temperatures Wednesday with highs possibly
only up into the 50s(F) toward west central Kansas to the 70s(F)
further southeast...all dependent on timing of the front.
Significantly cooler air spilling into the area may limit highs
to the 50s(F) Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 600 PM CDT Sun May 5 2019

Scattered thunderstorms will track slowly east-southeast across
southwest Kansas into central Kansas through late this evening,
potentially affecting all terminal sites with gusty outflow winds
and large hail. Otherwise, predominately VFR conditions can be
expected through late this evening. Low level stratus is then
expected to develop along and behind a cold front as it pushes
southward across western and central Kansas overnight. MVFR cigs
will be possible at KHYS initially generally after 09Z and
potentially IFR cigs toward daybreak. MVFR cigs may reach as far
south/southwest as KGCK and KDDC. Besides possible gusty outflow
winds from vicinity thunderstorms, southerly winds generally 10 to
30kt will persist across central and portions of southwest Kansas
through late this evening as a surface low remains anchored
across extreme southwest Kansas. Southerly winds are expected to
subside overnight with the loss of daytime heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  76  54  71 /  60  40  50  50
GCK  53  71  51  68 /  20  40  50  50
EHA  52  82  53  75 /  10  20  30  30
LBL  55  82  55  74 /  30  30  40  40
HYS  55  65  49  61 /  30  50  70  60
P28  57  80  57  73 /  30  50  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 5, 3:52 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
352 PM CDT Sun May 5 2019

KSZ030-031-043>046-061>066-074>081-084>090-060945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
352 PM CDT Sun May 5 2019 /252 PM MDT Sun May 5 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms are expected to develop late this afternoon
in the vicinity of a sharpening dryline extending across southwest
Kansas, then move eastward into central Kansas through this evening.
Some storms may be severe capable of producing up to tennis ball
size hail and damging winds 60 to 70 mph. An isolated tornado cannot
be ruled out.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible across portions of
southwest and central Kansas each day through Wednesday. Large hail,
damaging winds, and heavy rainfall will be the main threats with the
strongest storms. Tornadoes may be possible as well.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Tuesday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM generally east of a
Dighton to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 5, 5:14 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             8 N JETMORE             38.20N 99.89W
05/05/2019  E1.00 INCH       HODGEMAN           KS   PUBLIC

&&
Local storm report, May 5, 5:27 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
527 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             5 N MEADE               37.36N 100.34W
05/05/2019  E1.00 INCH       MEADE              KS   TRAINED SPOTTER

&&
Local storm report, May 5, 5:29 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             5 N HANSTON             38.19N 99.72W
05/05/2019  E1.50 INCH       HODGEMAN           KS   LAW ENFORCEMENT

            REPORTED AT 228 ROAD AND T ROAD HANSTON.

&&
Local storm report, May 5, 5:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          8 N HOWELL              37.89N 100.19W
05/05/2019                   FORD               KS   TRAINED SPOTTER

&&
Local storm report, May 5, 5:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          7 N HOWELL              37.88N 100.19W
05/05/2019                   FORD               KS   NWS EMPLOYEE

&&
Local storm report, May 5, 6:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             4 SW CIMARRON           37.77N 100.40W
05/05/2019  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:06 PM CDTSpecial Weather StatementDDCKearny54 min
May 5, 6:48 AM CDTSpecial Weather StatementDDCClark57 min
May 5, 8:52 AM CDTSpecial Weather StatementDDCComanche53 min
May 5, 4:03 PM CDTSpecial Weather StatementDDCMeade57 min
May 5, 4:13 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny47 min
May 5, 4:18 PM CDTSevere Thunderstorm WarningDDCGray, Meade57 min
May 5, 4:55 PM CDTSpecial Weather StatementDDCHodgeman50 min
May 5, 4:59 PM CDTSpecial Weather StatementDDCFinney, Gray46 min
May 5, 5:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee55 min
May 5, 5:14 PM CDTSevere Thunderstorm WarningDDCMeade61 min
May 5, 5:18 PM CDTSevere Thunderstorm WarningDDCFinney, Gray57 min
May 5, 5:32 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Gray, Hodgeman43 min
May 5, 5:37 PM CDTTornado Warning Tornado observedDDCFord23 min
May 5, 5:46 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens44 min
May 5, 6:07 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa33 min
May 5, 6:16 PM CDTSevere Thunderstorm WarningDDCMeade44 min
May 5, 6:19 PM CDTSevere Thunderstorm WarningDDCFord41 min
May 5, 6:22 PM CDTSevere Thunderstorm WarningDDCEllis, Rush53 min
May 5, 6:24 PM CDTTornado Warning Tornado observedDDCMeade36 min
May 5, 6:35 PM CDTFlash Flood WarningDDCMeade6 hr
May 5, 6:48 PM CDTSevere Thunderstorm WarningDDCGray57 min
May 5, 6:58 PM CDTTornado Warning Tornado observedDDCMeade32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.